After nearly five years, I am trying to come off seroxat for the fourth time. I plan to keep a diary of my efforts and to discuss a few issues relating to the greed and lies of GSK, the makers of the drug, the woeful ignorance of the real effects of this drug amongst the medical fraternity and hope to find out what help is available to the thousands of people who struggle to come off it.
Monday, 1 January 2007
New Year, New Drug Regime
I started taking seroxat in March 2001. I'd suffered a period of anxiety and depression after moving to London and although I'd learned to control my panic attacks through autogenic training (more of which another time - in summary, it's a form of self-hypnosis popular on the Continent but neglected here), I was still very low, permanently exhausted, avoided social situations and couldn't see a way out. I'd been offered prozac before but had said no. I don't drink or smoke, have never taken drugs and generally like to feel in control (probably part of the problem) so I was very against the idea of magic pills. However, by this stage, I was utterly desperate and a friend had recently started taking one of the old school anti-depressants without incident so I reluctantly went to see a GP (as anyone who has lived in Hackney will know, you rarely see the same doctor twice and this one was about the same age as me - 26) who assured me no one used my friend's pills anymore because their was this amazing drug that dealt with panic disorders, depression and social phobia and was thus ideal to treat me. I can remember quite clearly asking if I would have any problems coming off them when I was ready. No no no, I was told, that doesn't happen with these new drugs.
So off I went to the pharmacist to collect my prescription for paroxetine hydrochoride. My initial dosage was 20 mg, equivalent to one whole tablet. This was quite a low dose - some people taken up to 50mg. I have to say in all fairness, the effects were nothing short of miraculous. Within three months, I had bought a house with Mr 5ml in a slightly better part of town, I began to enjoy my job again, I was able to socialise again, I rarely suffered panic attack symptoms. In short, my life became my own again. I felt as though I was floating on a lovely pink pharmaceutical cushion. I did notice that I started to have extremely vivid and often quite violent dreams almost every night and by the end of the year, my size 10 clothes (I was size 8 when I went on the drugs because I hadn't been eating well, 10 was more normal for me) were bursting at the seams but this seemed a small price to pay for a miraculous recovery from several years of grey misery and a life that seemed to be contracting into itself.
After about a year, I decided I didn't really need the drugs any more and began reducing the dosage by hacking off progressively larger chunks of tablet with a sharp knife. Getting down to 10 mg was fairly easy and took a couple of months. However, as the dosage became lower, so didi my mood. But it wasn't just a psychological thing. I sometimes had a sensation that the whole of the world was moving, rather like being on a cross-channel ferry. At other times, everything would move much more rapidly and I felt really dizzy, just for a minute, but I would have to hold on to something or else I was afraid of falling over. My abdomen felt tender and I was going to the loo about three times more often than usual. In the end, I decided that, seeing as the pills weren't doing me any harm, I'd go back up to 10mg and try again later.
Later was about a year later. By this time, I was a big size 12. Sometimes I had to buy a 14 and would cut out the size labels. Now, I know this sounds extremely shallow and a size 14 isn't big in the grand scale of things. But I had completely changed shape and had had to buy a whole new wardrobe to accommodate my newly prominent backside and I was carrying a bum bag style layer of flab around my stomach. I had always had a stick-like figure and dressed accordingly in tight tops and skinny jeans. Now my old clothes wouldn't fastened or made me look ridiculous. I had to start buying clothes from completely different (frumpy) shops and I didn't feel like myself anymore. Mr 5ml had noticed too. I was the first bride in history not to lose weigh before her wedding and my mother had to let out my dress the night before the service because in three months, I'd gained another inch around my waist.
When I initially realised I was putting on weight, I'd completely changed my diet. Out went pizzas, curry, cheesy pasta sauces, bacon, sausages, chocolate cake and cheesecake, in came salad, brown rice, weetabix, fruit fruit and more fruit. I was eating more healthily than ever and was taking regular exercise (though not as much as I ought to have been doing, I admit) but was still growing. In an idle moment at work, I googled seroxat+weight+gain. Oh. My. God. Not only were there scores of others who had piled on the pounds after taking this drug, I began to get an idea of just how many people had encountered similar and often far worse problems when trying to come off the drugs...